Colorado, 2016Debris Flows and Heavy Rain in Colorado, July 2 to 3, 2016
July 2 to 3, 2016 · NWS GJT · 5 events in 2 counties and zones
An exiting upper level disturbance and a surge of monsoonal moisture resulted in numerous showers and embedded thunderstorms across western Colorado which produced heavy rainfall. The heavy rain led to minor flooding in some locations.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An exiting upper level disturbance and a surge of monsoonal moisture resulted in numerous showers and embedded thunderstorms across western Colorado which produced heavy rainfall. The heavy rain led to minor flooding in some locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 2, 2:31 PM MST, 1 hour 29 minutes earlier.
Area forecast discussion, Jul 2, 2:31 PM MST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
331 PM MDT SAT JUL 2 2016
.SHORT TERM...(This evening through Sunday night)
Issued at 331 PM MDT Sat Jul 2 2016
Monsoonal moisture will begin decreasing tonight as troughing
exits to the east. Plenty of available moisture will remain over
the region Sunday to produce convective activity in the afternoon.
An unorganized vorticity feature at 500mb sweeps through the
moderate riding building in which should help with some minor
dynamics on Monday as well. As mentioned in the previous
discussion, showers and thunderstorms are expected to initiate
over the higher terrain then drift into the adjacant valleys to
the east. Steering motion will still be slow (~10-15 mph) due to
little flow aloft. Kept many valleys in slight chance pops with
lapse rates and convective indices favorable for broad-brushed
development across eastern Utah and western Colorado.
.LONG TERM...(Monday through Saturday)
Issued at 331 PM MDT Sat Jul 2 2016
Forecast soundings finally dry out at mid levels on Monday, so
convection should become yet more isolated Monday afternoon. A 40
kt jet aloft dips into Utah and Colorado on Tuesday as a low
pressure system drops south into Washington state. This jet
entrance will bring drier air across eastern Utah and northwestern
Colorado. On Thursday, precipitable water values increase to about
a half inch across the Four Corners which will allow for some
convection over the San Juans, but elsewhere will remain dry.
Next weekend still on tap to be drier with temperatures above
normal.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 331 PM MDT Sat Jul 2 2016
Scattered to numerous showers and thunderstorms will continue over the
next 18 hours. Most storms will produce moderate to heavy
rainfall, but a handful will produce excessive rain. As a result,
airports across the region can expect brief periods of MVFR CIGS
and VSBY and/or CIGS below ILS breakpoints throughout the evening
with showers tapering off after 03z tonight. Low stratus may
develop during the overnight hours due to lingering moisture at
the surface. Scattered showers and thunderstorms will once again
develop after 17z on Sunday.
&&
.GJT Watches/Warnings/Advisories...
CO...None.
UT...None.
&&
SHORT TERM...JAM
LONG TERM...JAM
AVIATION...TGJT
Hazardous weather outlook, Jul 2, 3:59 AM MST, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
459 AM MDT SAT JUL 2 2016
COZ001>014-017>023-UTZ022>025-027>029-031100-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
459 AM MDT SAT JUL 2 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL TRACK
EASTWARD ACROSS THE EASTERN UTAH AND WESTERN COLORADO TODAY AND
TONIGHT. LOCALIZED FLASH FLOODING FROM STORMS PRODUCING HEAVY
RAIN REMAINS A THREAT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SUNDAY THROUGH FRIDAY...EXPECT THUNDERSTORMS...MAINLY OVER THE
HIGHER TERRAIN...EACH AFTERNOON AND EVENING. COVERAGE OF STORMS
WILL BE DECREASING DURING THIS PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.
Heavy Rain, Mesa
- When
- July 2, 4:00 PM MST to 5:00 PM MST
- Where
- Mesa County, 4.72 mi NW of Mack
- Reported by
- Trained Spotter
- Coordinates
- 39.270, -108.930
Showers and thunderstorms produced very heavy rainfall rates and resulted in a few inches of water that ran down a driveway.
Debris Flow, Mesa
- When
- July 2, 6:00 PM MST to July 3, 5:00 AM MST
- Where
- Mesa County, 0.1 mi NE of Gateway Hubbard Arpt to 0.3 mi NW of Gateway
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.681, -108.979
Heavy rainfall overnight resulted in rocks that slide onto the road along Highway 141 near Gateway.
Debris Flow, Mesa
- When
- July 2, 7:00 PM MST to July 3, 5:00 AM MST
- Where
- Mesa County, 1.75 mi NE of Skyway to 1.29 mi N of Skyway
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.070, -108.100
Heavy rainfall from showers and thunderstorms overnight resulted in a mudslide and rockslide on Highway 65 between mile markers 39 and 43.
Heavy Rain, Mesa
- When
- July 2, 7:15 PM MST to 10:45 PM MST
- Where
- Mesa County, 1.48 mi SSE of De Beque
- Reported by
- Trained Spotter
- Coordinates
- 39.310, -108.210
Showers and thunderstorms produced torrential rainfall near De Beque, with 1.06 inches measured at one location within three hours. The heavy rain quickly filled up nearby ditches with water.
Debris Flow, Pitkin
- When
- July 3, 4:00 PM MST to 6:00 PM MST
- Where
- Pitkin County, 9.12 mi N of Redstone to 9.35 mi N of Redstone
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.310, -107.260
Heavy rainfall from showers and thunderstorms led to rising waters which resulted in a mudslide at the confluence of the middle and lower Thompson Creek just outside of Carbondale.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Kansas, July 2 to 3, 2016$494,000 · EF0 · 41 events
- Flash Flooding and Flooding in Missouri, July 2 to 6, 2016$142,000 · 52 kt wind · 32 events
- Damaging Winds in Texas, July 2, 20161 injured · $15,000 · 62 kt wind · 4 events
- Damaging Winds in Virginia, July 2, 2016$19,000 · 60 kt wind · 4 events
- Lightning Strike in Colorado, July 2, 20161 injured · 1 event
- High Surf in Hawaii, July 2 to 5, 20168 events
- Flooding and Hail in Kansas, July 2, 20161.75 in hail · 7 events
- Flash Flood and Hail in Montana, July 2, 20161.5 in hail · 6 events
- Hail and Damaging Winds in Arkansas, July 2 to 6, 20161 in hail · 4 events
- Damaging Winds in Oklahoma, July 2, 201656 kt wind · 3 events
- Hail in Maine, July 2, 20161 in hail · 2 events
- Wildfire in Hawaii, July 2 to 7, 20162 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680874, 680881, 680880, 680873, 680882.